[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1973

Postscript to Vitamin A Acid Therapy for Acne Vulgaris

Author Affiliations

Philadelphia

Arch Dermatol. 1973;107(2):296. doi:10.1001/archderm.1973.01620170098031

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Some concerns have arisen in regard to adverse reactions to topically applied vitamin A (retinoic) acid. Much distress can be avoided if the possible effects are carefully explained and assurances are given. The chief cause of patient defection is inadequate preparation by the physician. In an experience of more than 1,500 patients, we cannot recall more than three or four who quit because of intolerance. One hears of three types of complaints:

Irritancy.—  Vitamin A acid generally causes some redness and peeling. Swelling and intense erythema reflects excessive application. The patient should be instructed to apply that amount daily which will induce mild redness and peeling. Hardier types who wish a swifter therapeutic result are often willing to apply quantities that elicit intense redness and peeling. Such liberal use will result in hardening; therefore, the skin will tolerate any amount with little or no reaction. It

First Page Preview View Large
First page PDF preview
First page PDF preview
×